Hail, Holt
- When
- April 5, 7:33 PM CST
- Where
- Holt County, 1.38 mi S of Craig
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.180, -95.370
A strong thunderstorm produced penny sized hail in Holt County, in the evening hours of 4/5/2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong thunderstorm produced penny sized hail in Holt County, in the evening hours of 4/5/2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 5, 5:51 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 651 PM CDT MON APR 5 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... CAPPED AIRMASS AND MARGINAL INSTABILITY PRECLUDES IMMEDIATE SEVERE THREAT OVER NORTH CENTRAL AND NORTHEAST MO SO HAVE DROPPED THE SEVERE THUNDERSTORM WATCH FOR THOSE AREAS. STILL WATCHING NW MO/EXTREME NORTHEAST KS AS THAT AREA IS WITHIN THE REGION OF BEST LOW LEVEL SHEAR AND INSTABILITY PARAMETERS. THE JUXTAPOSITION OF THE 0-6 KM BULK SHEAR AND APPROACH OF A WEAK H7 WAVE STILL FAVORS THIS AREA FOR POSSIBLE CONVECTIVE DEVELOPMENT BEFORE THE AIRMASS BECOMES CAPPED BY LATE THIS EVENING. LATEST HRRR MODEL IS NOT AS SUPPORTIVE AS IT HAS PUSHED THE FAVORED AREA NORTH INTO SOUTHEAST NEB. NO MATTER WHICH SCENARIO LOWER POPS STILL SEEM WARRANTED. MJ && .PREV DISCUSSION... /448 PM CDT MON APR 5 2010/ CURRENT SURFACE ANALYSIS DEPICTS A DISTINCT LOW LEVEL THERMAL RIDGE EXTENDING FROM TEXAS PANHANDLE INTO NORTH CENTRAL MISSOURI...ALONG AND EAST OF SURFACE DRYLINE AND WEAK LOW PRESSURE MINIMA THAT IS LOCATED NEAR HLC. BROAD WEDGE OF LOW TO MID-60 DEWPOINTS EXTENDS FROM EASTERN TEXAS ACROSS THE SOUTHERN HALF OF MISSOURI...WITH BEST DEFINED MOIST AXIS EXTENDING FROM SPS TO JUST SOUTH OF EMP. UPPER LEVEL SUPPORT MINIMAL WITH H7 JET STREAK...BASED ON SATELLITE AND PROFILERS...THE ONLY DISCERNIBLE FEATURE THAT MAY BE ABLE TO ENHANCE UVV. SATELLITE IMAGERY SHOWING WEAK TO MODERATE CUMULUS ALONG THIS AXIS...AND MAY SEE ISOLD TSRA DEVELOPMENT BY 22-23 UTC GIVEN CONVECTIVE TEMPERATURE NEAR 90. BULK SHEAR VECTOR INDICATES ANYTHING THAT DOES DEVELOP WILL MOVE NORTHEAST...THUS WILL HAVE TO WATCH FOR ANY STORMS MOVING INTO NW QUAD OF CWA. WL CTN TO WATCH THIS AREA THE REST OF THE AFTERNOON HOURS AS LOW LEVEL WIND FIELD SHOULD ENHANCE CONVERGENCE IN ADVANCE OF THE DRYLINE. FURTHER NORTHEAST IN THE AREA CURRENTLY COVERED BY WCN 48...BULK OF CONVECTION HAS MOVED NORTH INTO IOWA. COOL BOUNDARY LAYER IS LIMITING SURFACE DEVELOPMENT...THUS FEEL THREAT OF SEVERE HAS DIMINISHED IN THIS AREA FOR THE TIME BEING. SURFACE WARM FRONT THAT EXTENDS FM WEAK LOW NEAR HLC...WILL MOVE GRADUALLY NORTHWARD DURING LATE AFTERNOON AND EARLY EVENING HOURS...MOVING INTO SOUTHERN IOWA BY 01-02 UTC. RUC13/HRRR APPEAR TO HAVE A GOOD HANDLE OF MOVEMENT BASED ON CURRENT CONDITIONS...THUS WILL USE AMALGAMATION OF HRRR/RUC THERMAL AND MASS FIELDS FOR BASIS OF FORECAST THROUGH TONIGHT. WILL KEEP THREAT OF CONVECTION GENERALLY ALONG AND NORTH OF THE WARM FRONT AS IT LIFTS NORTH. PLACED HIGHEST POPS ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI INITIALLY...BUT AS MENTIONED EARLIER...MAY NEED TO INCREASE POPS INTO EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI IF CONVECTION DEVELOPS NEAR DRYLINE. FOR KANSAS CITY...SEDALIA AND BOONVILLE AREAS...THREAT CONVECTION LOOKS MINIMAL. TRIMMED MINIMUM TEMPERATURES SLIGHTLY FM PRVS FCST...AS COOLER DEWPOINTS WILL CONTINUE TO ADVECT AND MIX INTO THE AREA FROM THE SOUTHEAST. OTRW...MADE ONLY SLIGHT MODIFICATION TO REMAINING FORECAST GRIDS. ON TUESDAY...CONCERN IS THE NEXT CONVECTIVE EVENT. AN UPPER TROUGH DIGS ESE INTO THE SRN ROCKIES ON TUESDAY BEFORE PROGRESSING EAST INTO THE CNTRL PLAINS TUESDAY NIGHT. THIS SYSTEM WILL DRIVE A CLD FRONT TO NR THE MO BDR BY TUESDAY EVENING. THE ATMOSPHERE WILL REMAINED CAPPED MUCH OF THE DAY...BUT AS MID LVL COOLING OCCURS AHEAD OF THE BOUNDARY...THE CAP DISSIPATES QUICKLY...LIKELY ALLOWING FOR RAPID CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY BY LATE AFTN. BY LATE AFTN...MLCAPES WILL RISE TO AROUND 2000 J/KG WITH VERY STRONG SFC-6KM SHEAR FROM 60-85 KNOTS. THE SFC LOW WILL TRACK INTO SERN NEB BY LATE AFTN WITH SUFFICIENT LOW LEVEL SRH FOR DEVELOPMENT OF SUPERCELLS AND ISOLATED SUPERCELLS. THE GREATEST THREAT FOR TORNADIC DEVELOPMENT WILL BE IN EXTREME ERN KS AND EXTREME WRN MO...BEFORE CONVECTION EVOLVES INTO LINE SEGMENTS AS THE ATMOSPHERIC FLOW BECOMES MORE PARALLEL TO THE FRONT. IN ADDITION...DAMAGING WINDS AND LARGE HAIL IS ALSO LIKELY. THE FRONT WILL SWEEP ACROSS MISSOURI TUESDAY NIGHT WITH THE UPPER TROUGH AXIS MOVING ACR MO ON WEDNESDAY...POSSIBLY PROVIDED FOR A FEW SHOWERS. DB EXTENDED (THURSDAY - MONDAY): MODELS ARE CONSISTENT IN REBUILDING THE UPPER RIDGE INTO THE PLAINS LATE IN THE WORK WEEK AS THE NEXT UPPER TROUGH APPROACHES THE WEST COAST. TEMPERATURES WILL GRADUALLY WARM INTO THE WEEKEND IN ADVANCE OF THE NEXT UPPER TROUGH TO MOVE INTO THE CNTRL PLAINS. GFS AND ECMWF ARE NOT IN AGREEMENT IN THE TIMING AND LOCATION...THEREFORE FOR THE TIME BEING WL KEEP POPS LOW ON MONDAY. DB && .AVIATION... FOR THE 00Z TAF...MAIN WEATHER IMPACT WILL BE THE CONTINUATION OF STRONG AND GUSTY SOUTHERLY WINDS. WHILE THEY WILL DIMINISH SOME THIS EVENING WITH THE LOSS OF SURFACE HEATING AND MIXING...THEY SHOULD ONCE AGAIN RATCHET UP BY LATE TUESDAY MORNING. OTHERWISE...CLOUDS HAVE SCATTERED OUT AS DRIER AIR ALOFT HAS BEEN MIXED DOWN TOWARDS THE SURFACE. SATELLITE IMAGERY DOES SHOW A LARGE AREA OF VFR/MVFR CEILINGS OVER OK AND NORTH TX. BELIEVE THIS CLOUD COVER WILL QUICKLY ADVECT NORTH THIS EVENING AND OVERSPREAD THE TERMINALS DURING THE LATE EVENING HOURS. DURING THE EARLY AFTERNOON HOURS OF TUESDAY EXPECT CLOUDS TO ONCE AGAIN SCATTER OUT. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 704 PM CDT MON APR 5 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 704 PM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS EXTREME NORTHWEST MISSOURI LATE THIS EVENING INTO THE EARLY OVERNIGHT HOURS...MAINLY NORTHWEST OF A LINE FROM MOUND CITY MISSOURI TO GRANT CITY. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. EARLY THIS EVENING...A WEAK SURFACE LOW IS LOCATED OVER EXTREME NORTHWEST MISSOURI AND A SURFACE WARM FRONT EXTENDS FROM THE LOW EASTWARD ALONG THE MISSOURI-IOWA BORDER. A DRYLINE EXTENDS SOUTHWEST FROM THE LOW ACROSS NORTHEAST KANSAS INTO SOUTH CENTRAL KANSAS. WARM AIR IN THE MID-LEVELS OF THE ATMOSPHERE IS SUPPRESSING THUNDERSTORM DEVELOPMENT EVEN THOUGH WARM AND MOIST AIR CONTINUES TO SURGE NORTHWARD ACROSS THE OUTLOOK AREA. BECAUSE OF THIS CAPPING ENVIRONMENT...THUNDERSTORM DEVELOPMENT IS NOT EXPECTED EARLY THIS EVENING. BY LATE EVENING...THE WARM FRONT WILL LIFT NORTHWARD INTO IOWA WHILE THE SURFACE LOW WILL DISSIPATE AND THE DRYLINE WILL RETREAT WESTWARD... LEAVING A QUASI- STATIONARY BOUNDARY THAT WILL EXTEND FROM WESTERN KANSAS INTO SOUTHWEST IOWA. DURING THE EARLY MORNING HOURS...THE PASSAGE OF A WEAK MID- LEVEL JET COUPLED WITH THE LOW LEVEL JET WILL COUPLE TO PRODUCE ENHANCED LIFT AND CONVERGENCE ALONG THE FRONTAL BOUNDARY ACROSS NORTH CENTRAL KANSAS INTO SOUTHWEST NEBRASKA...RESULTING IN THE DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO MOVE NORTHEAST...AND MAY CLIP THE EXTREME NORTHWEST CORNER OF MISSOURI DURING THE EARLY MORNING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...THOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION GIVEN LOW LEVEL INSTABILITY AND WEAK DIRECTIONAL SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE INTO THE WESTERN PART OF THE OUTLOOK AREA LATE TUESDAY AFTERNOON...AND PROGRESS ACROSS THE AREA TUESDAY EVENING AND NIGHT. THUNDERSTORMS WILL LIKELY FORM ALONG AND AHEAD OF THIS FRONT...AND WILL AFFECT MOST LOCATIONS IN THE REGION. ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE DURING THE LATE AFTERNOON OR EVENING HOURS...ACROSS EXTREME EASTERN KANSAS AND EXTREME WESTERN MISSOURI...GENERALLY WEST OF A LINE FROM BETHANY TO RICHMOND TO CLINTON. THIS INCLUDES THE CITIES OF KANSAS CITY AND ST JOSEPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO THE EARLY MORNING HOURS...NORTH OF A LINE FROM HIGHLAND KANSAS TO GRANT CITY MISSOURI. SPOTTER ACTIVATION ALSO WILL BE LIKELY TUESDAY AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. 24
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT MON APR 5 2010
MOZ002-011-060145-
HOLT-NODAWAY-
814 PM CDT MON APR 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NODAWAY AND NORTHERN HOLT
COUNTIES UNTIL 845 PM CDT...
AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF FALLS CITY...MOVING NORTHEAST AT
50 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.
PEOPLE IN HOLT AND NODAWAY COUNTIES...INCLUDING THE CITIES OF
CRAIG...MOUND CITY...MAITLAND AND SKIDMORE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4023 9487 4006 9541 4008 9541 4009 9539
4011 9540 4013 9543 4017 9546 4027 9529
4027 9519 4033 9519 4042 9502
DEROCHEThe Topeka radar (KTWX), 151 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226042.